Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 42, NWS Austin/San Antonio, TX

November 29, 20065 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Nov 29, 2006, 4:20 PM CST for 5 counties in Texas. It took effect at Nov 30, 2006, 6:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2006, 4:20 PM CST (22:20 UTC)
In effect from
Nov 30, 2006, 6:00 AM CST
Expired
Nov 30, 2006, 6:00 PM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 292220
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CST WED NOV 29 2006

...STRONG COLD FRONT TO BRING BREEZY AND DRY CONDITIONS TO WARRANT
A RED FLAG WARNING FOR THE WESTERN PART OF SOUTH CENTRAL TEXAS EARLY
THURSDAY...

.A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS LATE
TONIGHT. THIS FRONT WILL RESULT IN RELATIVE HUMIDITIES REACHING
RED FLAG CRITERIA BY THURSDAY AFTERNOON. WINDS ARE EXPECTED TO 
SUBSIDE BY THURSDAY EVENING...BUT RELATIVE HUMIDITIES WILL 
REMAIN LOW THROUGH AT LEAST FRIDAY.

TXZ183-202-217-218-228-010000-
/O.NEW.KEWX.FW.W.0042.061130T1200Z-061201T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
420 PM CST WED NOV 29 2006

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY FOR LOW 
RELATIVE HUMIDITIES AND GUSTY WINDS ACROSS THE WESTERN PART OF 
SOUTH CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST
THURSDAY. THIS WARNING IS VALID FOR THE FOLLOWING COUNTIES...
VAL VERDE...KINNEY...MAVERICK...DIMMIT...AND ZAVALA.

EXPECT LOWERING RELATIVE HUMIDITY LEVELS BY DAYBREAK THURSDAY WITH
GUSTY 20-FOOT WINDS UP TO 35 MPH. THE HUMIDITIES ARE EXPECTED TO 
FALL TO 20 TO 25 PERCENT MAINLY IN THE AFTERNOON ALONG THE RIO
GRANDE...BUT DRYING CONDITIONS NEAR RED FLAG CRITERIA COULD
BRIEFLY OCCUR WITH THE INITIAL FRONTAL PUSH BETWEEN 3 AND 6 AM
THURSDAY. WINDS ARE EXPECTED TO FALL BELOW 15 MPH BY LATE THURSDAY
AFTERNOON.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
3 follow-up statements
000 
WWUS84 KEWX 301156
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 AM CST THU NOV 30 2006

...STRONG COLD FRONT TO BRING BREEZY AND DRY CONDITIONS TO
WARRANT A RED FLAG WARNING FOR THE WESTERN PART OF SOUTH CENTRAL
TEXAS EARLY THURSDAY...

.A STRONG COLD FRONT IS MOVING THROUGH SOUTH CENTRAL TEXAS. THIS
CHANGE OF AIRMASSES WILL RESULT IN RELATIVE HUMIDITIES REACHING
RED FLAG CRITERIA THIS AFTERNOON. WINDS ARE EXPECTED TO SUBSIDE
THIS EVENING...BUT RELATIVE HUMIDITIES WILL REMAIN LOW THROUGH AT
LEAST FRIDAY.

TXZ183-202-217-218-228-302000-
/O.CON.KEWX.FW.W.0042.061130T1200Z-061201T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
556 AM CST THU NOV 30 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

EXPECT LOWERING RELATIVE HUMIDITY LEVELS WITH GUSTY 20-FOOT WINDS
UP TO 35 MPH. THE HUMIDITIES ARE EXPECTED TO FALL TO 20 TO 25
PERCENT MAINLY IN THE AFTERNOON ALONG THE RIO GRANDE. WINDS ARE
EXPECTED TO FALL BELOW 15 MPH BY LATE AFTERNOON.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 302208
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CST THU NOV 30 2006

...BREEZY AND DRY CONDITIONS WILL CONTINUE THROUGH 6 PM ACROSS THE
WESTERN PART OF SOUTH CENTRAL TEXAS...

.A COLD AIRMASS WILL SPILL SOUTH TONIGHT. WINDS WILL DECREASE
EARLY THIS EVENING OVER WESTERN PARTS OF SOUTH CENTRAL TEXAS WITH
GRADUALLY IMPROVING CONDITIONS. RELATIVE HUMIDITIES WILL REMAIN
LOW THROUGH AT LEAST FRIDAY...AND ANOTHER COLD FRONT IS EXPECTED
BY SUNDAY.

TXZ183-202-217-218-228-010000-
/O.CON.KEWX.FW.W.0042.000000T0000Z-061201T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
408 PM CST THU NOV 30 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING WHICH REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON ACROSS THE WESTERN PARTS OF SOUTH CENTRAL TEXAS.

EXPECT LOWERING RELATIVE HUMIDITY LEVELS OF 20 TO 25 PERCENT
THROUGH AROUND 5 PM...MAINLY ALONG THE RIO GRANDE. SUSTAINED 20-
FOOT WINDS ARE EXPECTED TO FALL BELOW 15 MPH BY 6 PM.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 010011
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CST THU NOV 30 2006

...RED FLAG WARNING HAS EXPIRED...

.RELATIVE HUMIDITIES ARE SLOWLY RECOVERING AS WINDS DECREASE
ACROSS THE RIO GRANDE PLAINS.

TXZ183-202-217-218-228-010115-
/O.EXP.KEWX.FW.W.0042.000000T0000Z-061201T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
611 PM CST THU NOV 30 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES HAVE RECOVER TO ABOVE 25 PERCENT. AT THE SAME
TIME WINDS HAVE BEGUN TO DECREASE. NORTHWESTERLY WINDS OF 10 TO 20
MPH WITH GUSTS TO 30 MPH MAY PRODUCE AN ELEVATED FIRE WEATHER RISK
FOR THE NEXT HOUR OR TWO. THEN WINDS WILL DECREASE MORE RAPIDLY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Nov 29, 12:05 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 29, 12:05 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1205 PM CST WED NOV 29 2006

.AVIATION...
STRATUS/CUMULUS MVFR CIGS WILL RISE TO VFR BY 20Z, THEN LOWER TO
MVFR AROUND 03Z. EXCEPT DRT WILL HAVE BRIEF STRATUS MVFR CIGS
UNTIL 19Z, THEN BECOME VFR CIGS WITH MAINLY CIRRUS, THEN AFTER 01Z
BECMG SCT, THEN SKC AFTER 09Z. S TO SE WINDS 10 TO 15 KTS WITH
GUSTS 20 TO 25 KTS WILL PREVAIL, STRONG COLD FRONT WILL MOVE THRU
TAF SITES BETWEEN 09Z AND 11Z WITH WINDS SHIFTING TO N TO NW, THEN
INCREASING TO 20 TO 25 KTS WITH GUSTS 30 TO 35 KTS AFTER 13Z.
ISOLD TO SCT SHRA WILL OCCUR THRU MUCH OF THE FORECAST PERIOD,
ALTHOUGH TSRA PSBL ALONG AND AHEAD OF FRONT BETWEEN 06Z AND 11Z.

&&

.PREV DISCUSSION... (ISSUED 1136 AM CST WED NOV 29 2006)

UPDATE...
MORNING FORECAST HAS A GOOD HANDLE ON THE RAIN CHANCES AND THE
UPCOMING STRONG COLD FRONT. WAS CONSIDERING A CHANCE OF WX GRIDS
TO WORD AS SHOWERS, BUT THE STRONGER THAN FORECAST WINDS AND THE
INCREASED BREAKS IN THE LOW CLOUDS WILL WARRANT HIGHER TEMPS AND
THE POSSIBILITY OF CONVECTIVE TEMPERATURES BEING REACHED. RADAR
TRENDS DO SHOW CONVECTION GRADUALLY BECOMING MORE VIGOROUS LATE
THIS MORNING. THUS WILL ONLY CHANCE WINDS AND TEMPS FOR NOW.

FIRE WEATHER...
WILL PROBABLY NEED TO ISSUE A RFW THIS AFTERNOON VALID FOR
THURSDAY. THE EARLY MORNING TIMING OF THE FRONT WILL MAKE IT MORE
DIFFICULT FOR THE RH LEVELS TO FALL TO 25 PERCENT BEFORE THE
TEMPERATURES LEVEL OFF AND/OR SLOWLY FALL. THUS WILL WANT TO
IMPORT AND ANALYZE THE 12Z MOISTURE DATA BEFORE DECIDING WHICH
COUNTIES WILL BE MOST AFFECTED. CURRENTLY EXPECT THE MOISTURE
FIELDS TO SUPPORT ONLY A 2-3 HOURS OF RFW CRITERIA FOR THOSE AREAS
MOST AFFECTED.

PREV DISCUSSION... (ISSUED 622 AM CST WED NOV 29 2006)

AVIATION...MVFR CIGS WILL GRADUALLY LIFT THIS MORNING TO BECOME
VFR CONDS BY AFTERNOON. DEVELOPING SHOWERS AND THUNDERSTORMS ALONG
THE I-35 CORRIDOR TERMINALS THIS EVENING WILL BRING CIGS DOWN TO
MVFR. KDRT TERMINAL WILL REMAIN VFR. S TO SE WINDS WILL INCREASE
TO 12 TO 22 KTS BY LATE MORNING AND LOWER TO NEAR 12 KTS THIS
EVENING. A STRONG COLD FRONT WILL IMPACT KDRT TERMINAL AROUND 09Z
AND AROUND 11Z ALONG I-35 CORRIDOR TERMINALS WITH WINDS BECOMING
NORTHERLY AT SPEEDS OF 12 TO 22 KTS AND GUSTY.

PREV DISCUSSION... (ISSUED 418 AM CST WED NOV 29 2006)

DISCUSSION...
A DIGGING UPPER LOW AND A COLD AIRMASS WILL BRING NEAR WINTER
TEMPERATURES TO SOUTH CENTRAL TEXAS TOMORROW. THE LEADING EDGE OF
THE COLD AIR IS MOVING THROUGH THE TEXAS PANHANDLE. THE CURRENT
SOUTHWARD SPEED WILL DECREASE DURING THE DAY AS THE DEEPENING LOW
PROVIDED RETARDING WINDS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING SOUTHWARD ALONG INTERSTATE 35 TOWARD
AUSTIN TONIGHT AS THE DRY LINE AND COLD FRONT MERGE. EXPECTING
THE COLD FRONT TO ARRIVE AT THE NORTHERN EDGE OF THE HILL COUNTRY
AROUND 3 AM THURSDAY AND OFF THE ESCARPMENT BY SUNRISE, THEN TO
THE COAST BY NOON. THE COMBINATION OF VERY LOW DEWPOINTS CLEAR
SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO RADIATE DOWN TO
THE FREEZING MARK BY FRIDAY MORNING. AS THE PROGRESSIVE NORTHERN
AND SOUTHERN STREAMS SEND MINOR DISTURBANCES ACROSS THE U.S. A
REINFORCING SURGE OF COLD AIR WILL MOVE INTO SOUTH CENTRAL TEXAS
SUNDAY, KEEPING TEMPERATURES BELOW NORMAL THROUGH THE WEEKEND AND
THE FIRST HALF OF NEXT WEEK. AN UPPER LOW DEVELOPS OFF THE BAJA
COAST MONDAY SENDING CLOUDINESS INTO THE AREA TUESDAY WITH A
CHANCE OF LIGHT RAIN OVER THE RIO GRANDE REGION.

FIRE WEATHER...
WITH THE PASSAGE OF THE COLD FRONTAL BOUNDARY THURSDAY, DEWPOINTS
WILL FALL TO THE TEENS OVER THE WINTER GARDEN WITH 20 FOOT WINDS
FROM THE NORTH AT 20 KNOTS. THE RELATIVE HUMIDITIES WILL FALL TO
25 PERCENT OR LESS OVER THE WINTER GARDEN AREA THURSDAY MORNING.
THEN BY THURSDAY AFTERNOON, THE RELATIVE HUMIDITY RISES ABOVE 25
PERCENT DUE TO TEMPERATURES REMAINING STEADY OR FALLING. AT
PRESENT, THE TIME PERIOD OF LOW HUMIDITIES AND HIGH WINDS WILL BE
FOR ABOUT 4 HOURS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Nov 29, 3:49 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CST WED NOV 29 2006

TXZ171>173-183>194-202>209-217>225-228-301130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
349 PM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF
A FREDERICKSBURG TO NEW BRAUNFELS TO HALLETTSVILLE LINE TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL...HOWEVER ISOLATED TORNADOES
AND DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO AND THREE...THURSDAY AND FRIDAY

A STRONG COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS DURING
THE EARLY HOURS ON THURSDAY. TEMPERATURES WILL BRIEFLY DROP TO
NEAR FREEZING ACROSS THE NORTHERN HILL COUNTRY WHICH WILL RESULT
IN A MIX OF RAIN AND SLEET. A WINTER WEATHER ADVISORY WILL HAVE TO
BE ISSUED FOR BURNET...GILLESPIE...LLANO AND WILLIAMSON COUNTIES
FOR THURSDAY MORNING FOR LIGHT ACCUMULATIONS OF SLEET.

STRONG NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH CAN BE EXPECTED DURING THE DAY. A WIND ADVISORY MAY BE NEEDED
FOR ALL OF SOUTH CENTRAL TEXAS FOR THURSDAY. RELATIVE HUMIDITIES
WILL FALL TO BELOW 25 PERCENT ALONG THE RIO GRANDE. A RED FLAG
WARNING WILL BE ISSUED FOR THE RIO GRANDE PLAINS FOR THURSDAY.

CLEARING SKIES AND MUCH LIGHTER WINDS ALLOW TEMPERATURES TO FALL
TO NEAR OR BELOW FREEZING ACROSS MUCH OF SOUTH CENTRAL TEXAS BY
FRIDAY MORNING. A FREEZE ADVISORY WILL HAVE TO BE ISSUED FOR MUCH
OF SOUTH CENTRAL TEXAS FOR THURSDAY NIGHT INTO FRIDAY MORNING. THE
HILL COUNTRY WILL LIKELY HAVE A HARD FREEZE.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 4:44 PM CSTFreeze WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more40 hr
Nov 29, 4:44 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more24 hr
Nov 29, 4:58 PM CSTSleet AdvisoryEWXBurnet, Gillespie, Llano, Williamson2 hr

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.